Alert archive / Montana / River Flood Warnings in 2017

River Flood Warning 6, NWS Great Falls, MT

March 22, 2017Hill County, Montana

NWS Great Falls, MT issued this river flood warning at Mar 22, 2017, 5:37 PM MDT for Hill County, Montana. It was in force for 51 hr.

The area

The outline as issued.

The facts

Issued
Mar 22, 2017, 5:37 PM MDT (23:37 UTC)
Expired
Mar 24, 2017, 9:00 PM MDT
In force
51 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
Minor

County Hill County, MT

The radar

The Great Falls radar (KTFX), 201 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Lodge Creek below McRae Creek at International Boundary (LGEM8).

Action stage
6 ft
Minor stage
7 ft
Moderate stage
9.5 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06145500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

920 
WGUS45 KTFX 222337
FLWTFX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
537 PM MDT WED MAR 22 2017

...The National Weather Service in Great Falls has reissued a Flood 
Warning until for the following river in North Central Montana...

  Lodge Creek near Havre affecting Blaine and Hill Counties

.Minor flooding continues to affect portions of Blaine
and Hill counties...mainly along Lodge Creek north of Havre. The flood 
warning as been reissued and will remain in effect until the threat 
for flooding has diminished.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Turn Around...Don't Drown. Motorists should not 
attempt to drive through water flowing over the road.
The latest stages and forecasts for rivers and streams can be found 
at our web page...water.weather.gov/ahps

&&

MTC041-231437-
/O.NEW.KTFX.FL.W.0006.170322T2337Z-170325T0300Z/
/LGEM8.1.SM.170322T2326Z.170323T0000Z.170324T2100Z.UU/
537 PM MDT WED MAR 22 2017

The National Weather Service in Great Falls has issued a 

* Flood Warning for 
  The Lodge Creek near Havre.
* until Friday evening...Or until the warning is cancelled.
* At  5:25 PM Wednesday the stage was 7.0 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.

&&

LAT...LON 4868 10930 4868 11000 4899 11000 4899 10930

$$
3 follow-up statements
899 
WGUS85 KTFX 230159
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
759 PM MDT WED MAR 22 2017

...The Flood Warning is canceled for the following river in 
Montana...

  Milk River near Harlem affecting Blaine County

...The Flood Warning continues for the following river in Montana...

  Lodge Creek near Havre affecting Hill County

For the Lodge Creek, including Havre, Minor flooding is forecast,
but the river level will continue to fall below flood stage through
the day on Thursday.

For the Milk River, including Harlem, no flooding is observed or 
forecast. Therefore, the Flood Warning for the Milk River, including
Harlem has been canceled.

MTC041-231659-
/O.EXT.KTFX.FL.W.0006.000000T0000Z-170323T1800Z/
/LGEM8.1.SM.170322T2326Z.170323T0600Z.170323T1200Z.UU/
759 PM MDT WED MAR 22 2017

The Flood Warning continues for
  the Lodge Creek near Havre.
* until Thursday afternoon...Or until the warning is canceled.
* At  7:25 PM Wednesday the stage was 7.4 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.

&&

LAT...LON 4868 10930 4868 11000 4899 11000 4899 10930

$$

MTC005-230229-
/O.CAN.KTFX.FL.W.0005.000000T0000Z-170323T2014Z/
/HRLM8.1.SM.170320T1727Z.170320T2200Z.170321T0307Z.NO/
759 PM MDT WED MAR 22 2017

The Flood Warning is canceled for
  The Milk River near Harlem.
* At  7:30 PM Wednesday the stage was 20.5 feet.
* Flood stage is 21.0 feet.
* Fell below flood stage at  4:30 PM Wednesday.
* Forecast...The river will continue to fall to 17.0 feet by Friday 
  morning.

&&

LAT...LON 4855 10912 4863 10914 4850 10849 4838 10844

$$
334 
WGUS85 KTFX 230532
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1132 PM MDT WED MAR 22 2017

...The Flood Warning continues for the following river
   in North Central Montana...

  Lodge Creek near Havre affecting Hill County
  
.Minor flooding continues to affect portions of Blaine
and Hill counties...mainly along Lodge Creek north of Havre. Thus
the flood warning will remain in effect until the threat for
flooding has diminished.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn Around...Don't Drown. Motorists should not attempt to drive 
through water flowing over the road.

&&

MTC005-041-231800-
/O.CON.KTFX.FL.W.0006.000000T0000Z-170323T1800Z/
/LGEM8.1.SM.170322T2326Z.170323T0600Z.170323T1200Z.UU/
1132 PM MDT WED MAR 22 2017

The Flood Warning continues for
  the Lodge Creek north of Havre.
* until Thursday afternoon...Or until the warning is cancelled.
* At 10:25 PM Wednesday the stage was 6.7 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.

&&

LAT...LON 4868 10930 4868 11000 4899 11000 4899 10930

$$
309 
WGUS85 KTFX 230922
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
322 AM MDT THU MAR 23 2017

...The Flood Warning is cancelled for the following rivers in 
North Central Montana...

  Lodge Creek north of Havre affecting Blaine and Hill Counties

.For Lodge Creek, including areas north of Havre, the flood
warning has been cancelled. The river has fallen below flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or local media for further updates.

&&

MTC005-041-230952-
/O.CAN.KTFX.FL.W.0006.000000T0000Z-170323T1800Z/
/LGEM8.3.SM.170322T2326Z.170322T2350Z.000000T0000Z.UU/
322 AM MDT THU MAR 23 2017

The Flood Warning is cancelled for
  The Lodge Creek near Havre.
* At 2:30 AM Thursday the stage was 6.7 feet.
* Flood stage is 7.0 feet.
* Forecast...The river has fallen below flood stage.

&&

LAT...LON 4868 10930 4868 11000 4899 11000 4899 10930

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at Mar 22, 2:36 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Mar 22, 2:36 PM MDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Great Falls MT
236 PM MDT Wed Mar 22 2017

.DISCUSSION...

Tonight through Friday...Overall a fairly quiet short term
forecast today. Daytime heating with a weak upper cold front is
currently bringing some weak instability across portions of the CWA.
A few isolated to widely scattered showers and thunderstorms are
possible until sunset with the best chances coming across the
southwest. Widespread thunderstorms...and especially strong
thunderstorms...are not expected as shear values are likely to
high for the weak instability that is available. Other than a few
mountain rain and snow showers...dry conditions are then expected
for the remainder of the area tonight. Breezy winds found this
afternoon should diminish later this evening. A large upper low
still skirts to our south Thursday. The brunt of the precipitation
with this system will be out of our CWA...however...there are
still some chances for rain and snow above 6000 feet in the
deformation zone across southwest MT. Little impacts are expected
for either rain or snow showers...and mainly dry conditions are
expected for the remainder of the area on Thursday. High pressure
ridge and dry air then end precip chances and bring clearing skies
Thursday night. Friday then looks to be mainly dry with breezy
south to southwest winds. As the ridge breaks down later
Friday...a few mountain showers are possible across the west.
Temperatures will be slightly cooler tomorrow behind today's weak
front...then warm back into the 60s for Friday. And with dryer air
moving in...the recent fog concerns we have had should
diminish...with little fog expected to return during the short
term period. Anglin

Friday Night through Wednesday...A large scale, but weakening
Pacific trough moves inland Friday night. Orographic precipitation
is likely to develop up to the Continental Divide by Saturday
morning, with snow levels dropping below about 6000 ft. Several
smaller shortwaves will move through this unsettled west-southwest
flow. Models are converging on a solution that would favor rain and
mountain snow across Southwest Montana Saturday afternoon. Some
solutions are wetter than others, but ensemble averages support
around one-tenth to one-quarter inch of liquid QPF and 2-4 inches of
snow above 7500 feet. Fair weather returns for Sunday as an upper
level ridge axis amplifies and crosses the state.  The overall
pattern remains progressive, with another large scale Pacific trough
spreading moisture across the intermountain west Monday or Tuesday.
Model solutions diverge widely late in the period, though favoring a
return to fair weather for Wednesday. Temperatures remain slightly
above average through the period. PN

&&

.AVIATION...
Updated 1715z.

A drier segment of air in SW flow aloft is moving across central/N-
central MT this afternoon with higher level moisture moving into SW
MT ahead of a disturbance in the Great Basin. This feature will bring
increased cloud-cover to SW MT terminals including KBZN and KEKS
this afternoon and tonight with perhaps an isolated shower in the
vicinity of these areas as well. VFR conditions will generally
prevail with some local Mtn obscuration and MVFR cigs possible near
showers over far SW MT this afternoon and evening. Breezy west winds
will diminish this evening with surface winds shifting to more
northwesterly by Thursday morning. Hoenisch

&&

.HYDROLOGY...
300 PM Update.

Ice jam on the Big hole river was reported to have released last
night with flood waters having receded today and several surges
observed at gages downstream along the Big Hole and Jefferson
Rivers. Lodge creek north of Havre remains above flood stage but
continues to fall, however with some snow still evident on satellite
imagery upstream south of the Cypress Hills, minor flooding will
continue for a bit longer and the flood warning for this area
continues until river levels lower below flood stage, likely on
Thursday or Friday. Milk river at Harlem continues to fluctuate
right around the minor flood stage level. With the exception of
Lodge creek, most tributaries of the Milk River upstream of this
area have decreased so a decline in river level is expected later
tonight or tomorrow, however for now minor flooding continues and
the flood warning for the Milk River at Harlem has been extended
through tonight. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  35  54  32  64 /  10  10   0   0
CTB  33  50  27  56 /   0   0   0  10
HLN  35  53  31  61 /  10  10   0  10
BZN  33  52  29  58 /  10  20  10   0
WEY  27  40  19  42 /  20  30  20  10
DLN  32  51  29  55 /  10  20  20  10
HVR  35  57  28  62 /   0   0   0   0
LWT  35  51  30  59 /  10  10  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Warning remains in effect until further notice for the Milk
River near Harlem in Blaine County.

Flood Warning remains in effect until further notice for Lodge
Creek near Havre in Hill County.

&&

weather.gov/greatfalls

Nearby

River Flood Warnings in Montana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.